Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 18, NWS Jackson, KY

August 3, 2001Knott County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 3, 2001, 11:30 PM EDT for Knott County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2001, 11:30 PM EDT (03:30 UTC)
Expired
Aug 4, 2001, 2:30 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Knott County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 040331
FFWJKL
KYC119-040630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1130 PM EDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN KNOTT COUNTY

* UNTIL 230 AM EDT

* AT 1119 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER MOST OF EASTERN KNOTT COUNTY...MOVING SOUTH AT 10 MPH.
  SOME LOCATIONS HAVE LIKELY RECEIVED IN EXCESS OF 2 INCHES OF RAIN 
  WITHIN AN HOUR. THIS WILL CAUSE FLASH FLOODING OF SMALL STREAMS.   
  THE HEAVIEST RAIN IS EXPECTED FROM AROUND MOUSIE AND RAVEN SOUTH   
  PAST KITE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3730 8271 3734 8277 3742 8277 3743 8284
          3746 8284 3748 8296 3720 8295 3727 8283
          3727 8276

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:25 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 9:25 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
925 PM EDT FRI AUG 3 2001

SFC CHART THIS EVENING SHOWING THE WEAK COLD FRONT STILL JUST TO OUR
NORTH...ACROSS OHIO...ACRSS N KY JUST SOUTH OF THE OHIO RVR. SEVERAL
WEAK WAVES OF LOW PRESSURE ALONG THE FRONT.

MODELS IN FAIR AGREEMENT IN SLOWLY DROPPING THE FRONT THRU THE CWA
TONIGHT. MODELS DO NOT AGREE WELL WITH THE QPF HOWEVER. RADAR PCPN
ESTIMATES VS RAIN GAGES SHOWS THAT THE RADAR MAY BE UNDERESTIMATING
THE RAIN A BIT...LOW TOP-WARM CONVECTION.

THINK THAT WITH SUCH HIGH PW'S THE RAIN TONIGHT MAY CONTINUE TO BE
HEAVY AT TIMES. HOWEVER...NOT ALL AREAS WILL SEE RAIN TONIGHT.
THOUGHT A LITTLE BIT ABOUT LOWERING THE POPS A TAD...BUT CONSIDERING
THE FACT THAT WE ARE IN THE PROCESS OF ISSUING A FLASH FLOOD WARNING
FOR PIKE AND FLOYD COUNTIES AT THIS MOMENT...WE WILL LET THE POPS
STAND FOR THE WHOLE CWA AT 50 PERCENT. WE ALSO HAVE AN URBAN AND
SMALL STREAM ADVISORY IN EFFECT UNTIL 11 PM FOR ESTILL COUNTY.

ALL IN ALL ZONES LOOK OK AND DONT PLAN ON UPDATING THEM AT THIS TIME.
WILL HOLD OFF ON A FLASH FLOOD WATCH TONIGHT CONSIDERING THAT THE
PCPN IS NOT GOING TO BE REAL WIDESPREAD...B]UT WILL CONTINUE TO
MONITOR THINGS VERY CLOSELY.

.JKL...NONE

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:16 PM EDTFlash Flood WarningJKLFloyd, Pike3 hr
Aug 4, 12:14 AM EDTFlash Flood WarningJKLFloyd, Pike3 hr
Aug 4, 1:58 AM EDTFlash Flood WarningJKLLetcher, Perry3 hr
Aug 4, 2:30 AM EDTFlash Flood WarningJKLKnott3 hr
Aug 4, 3:08 AM EDTFlash Flood WarningJKLHarlan4 hr
Aug 4, 4:55 AM EDTFlash Flood WarningJKLLetcher, Perry2 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.